Iowa, 2010

Flash Flooding and Heavy Rain in Iowa, August 9 to 10, 2010

August 9 to 10, 2010 · NWS DMX · 16 events in 4 counties and zones

An unstable airmass remained in place over Iowa. CAPE values were in the 3000 to 5000 J/kg range with lifted indices in the -5 to -10 C range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unstable airmass remained in place over Iowa. CAPE values were in the 3000 to 5000 J/kg range with lifted indices in the -5 to -10 C range. A frontal boundary shifted south during the late afternoon and evening. As the low level jet became more active overnight, it impinged on the frontal boundary. As this occurred, moisture pooled along and north of the front with precipitable water values increasing to 2 to 2.5 inches. Thunderstorms formed in the strong theta-e advection from southeast, through central, into northwest Iowa. Initially the storms lifted northeast with the flow, but as the night progressed, they back-developed with thunderstorms moving over the same areas repeatedly. Two to four inches of rain fell in a band extending from near Ottumwa, through Des Moines, to southwest of Fort Dodge, into the Spencer area. Flash flooding was widespread across the area. Some of the worst flooding took place in Mahaska County. Flash flooding, estimated 8 feet deep, swept a car off of Highway 92 east of Oskaloosa with the car ending up in a soybean field. There were 18 evacuations and rescues in and around the town of Oskaloosa. There was no severe weather reported with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 9, 5:31 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 9, 5:31 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
631 PM CDT MON AUG 9 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
OUTFLOW FROM MCC LAST NIGHT IS BCMG MORE DIFFICULT TO SEE THIS
AFTN...BUT ESTIMATE THAT IT IS LOCATED OVR THE FAR SWRN APRT OF THE
STATE OR A BIT FARTHER WEST.  OTHER FNTL BNDRY IS THE SYNOPTIC BNDRY
EXTENDING FROM CNTRL KS INTO E CNTRL IA.  BNDRY WILL SINK A LITTLE
FARTHER SWD TNGT AND THERE ARE A COUPLE CHCS FOR TSRA TNGT.  ONE IS
A FEW TSRA PSBL OVR SRN IA THIS EVE...BUT BETTER CHC WILL BE WITH
THE H8 JET INTERACTION WITH THE BOUNDARIES LATE TNGT.  FEEL THE F.5
KM WRF HAS A REASONABLE HNDL ON THAT AND LEANED THAT WAY.  EITHER
WAY...WITH CAPPED AMS IN PLACE AND FEATURES CONSIDERABLY WEAKER THAN
YDA...DO NOT EXPECT TO SEE A SIG EVENT IN THE TNGT PERIOD.

.LONG TERM /TUESDAY THROUGH MONDAY/...
HEAT AND THUNDERSTORM CHANCES CONTINUE TO DOMINATE THE MID/LONG
RANGE FORECAST...WITH THE HOT AND HUMID CONDITIONS EXPECTED TO
CONTINUE THROUGH AT LEAST WEDNESDAY. A WEAK COOL FRONT WILL MOVE
THROUGH THE CWA WEDNESDAY...WITH HIGH PRESSURE MOVING INTO THE CWA
FOR WEDNESDAY NIGHT AND THURSDAY. THIS WILL GIVE A BRIEF DRY
PERIOD...AND SHOULD ALLOW FOR SOME LOWER DEWPOINTS TO MOVE INTO THE
AREA KEEPING HEAT INDICES BELOW ADVISORY CRITERIA FOR THURSDAY INTO
FRIDAY. WAA KICKS BACK IN THURSDAY NIGHT...WITH ANOTHER STRONGER
UPPER LEVEL TROUGH MOVING INTO THE CENTRAL US FRIDAY INTO FRIDAY
NIGHT. THIS WILL SEND A MUCH STRONGER COLD FRONT THROUGH THE CWA
FRIDAY NIGHT INTO EARLY SATURDAY WITH ANOTHER NOCTURNAL MCS EXPECTED
FRIDAY NIGHT. THUNDERSTORM CHANCES WITH BOTH COLD FRONTS TUESDAY
NIGHT INTO WEDNESDAY AND AGAIN FRIDAY NIGHT...COULD BRING CHANCES
FOR HEAVIER RAIN AGAIN TO MUCH OF THE AREA. WITH THE HIGH HEAT
INDICES HAVE CONTINUED THE EXCESSIVE HEAT WARNING FOR THE
SOUTHWESTERN CWA THROUGH EARLY WEDNESDAY EVENING...AND WILL READJUST
HEAT ADVISORIES EACH DAY WITH RESIDUAL PRECIP/CLOUD COVER IMPACTS
EXPECTED. OTHERWISE WITH THE CURRENT FORECAST HEAT INDEX
READINGS...LOOKS LIKE MUCH OF THE SOUTHERN TWO-THIRDS OF THE CWA
WILL NEED HEAT ADVISORIES FOR BOTH TUESDAY AND WEDNESDAY.

&&

.AVIATION...10/00Z
EXPECTING VFR TO MVFR FOG AND POSSIBLY CIGS TO DEVELOP OVERNIGHT
TONIGHT WITH THE STAGNANT FLOW OVER THE STATE. A FEW SHOWERS ARE
BEGINNING TO DEVELOP OVER MIW AREA AND MAY CONTINUE TO SPREAD NORTH
AS THE EVENING GOES ON.  LATEST WRF HAS TSTMS DEVELOPING PAST 05Z
TONIGHT ACORSS SOUTHERN AND WESTERN IOWA AND LOOK TO POTENTIALLY
SPREAD OVER NORTHERN IOWA. SO MENTION OF VCTS FOR THE ALO/MCW/FOD
AREAS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY EVENING FOR
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CRAWFORD-GUTHRIE-RINGGOLD-TAYLOR-UNI
ON.

&&

SHORT TERM...MS AUG 10
LONG TERM...MJB
AVIATION...KLP
Hazardous weather outlook, Aug 9, 6:36 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
736 PM CDT MON AUG 9 2010

IAZ044-045-057-058-070-071-081-082-092-093-110045-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-
RINGGOLD-
736 PM CDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TONIGHT AS HEAT INDEX
READINGS ARE EXPECTED TO REMAIN IN THE UPPER 70S TO MIDDLE 80S
OVERNIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL DEVELOP
AGAIN TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS CHANCE OF THUNDERSTORMS THROUGH TUESDAY NIGHT...THEN
AGAIN THURSDAY NIGHT INTO SATURDAY...WITH THE BEST CHANCE DURING
THE NIGHT TIME HOURS. ISOLATED SEVERE WEATHER AND LOCALLY HEAVY
RAIN WILL BE POSSIBLE TUESDAY INTO TUESDAY NIGHT.

EXCESSIVE HEAT INDEX TEMPERATURES OF 110 TO 115 DEGREES ARE
POSSIBLE TUESDAY AND WEDNESDAY. A HEAT WARNING REMAINS IN EFFECT
THROUGH WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT AND AT VARIOUS
TIMES THIS WEEK.

IAZ004>007-015>017-023>028-033>039-046>050-059>062-072>075-083>086-
094>097-110045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-
MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
736 PM CDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL DEVELOP
AGAIN TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH
DAMAGING WINDS THE MAIN THREAT.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. PLEASE
SEE PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY MORNING...THEN
AGAIN THURSDAY NIGHT INTO SATURDAY...WITH THE BEST CHANCE DURING
THE NIGHT. ISOLATED SEVERE WEATHER AND LOCALLY HEAVY RAIN WILL BE
POSSIBLE TUESDAY INTO TUESDAY NIGHT.

HEAT INDEX VALUE OF 95 TO 105 ARE POSSIBLE THROUGH AT LEAST MID
WEEK.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. PLEASE
SEE PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND AT VARIOUS
TIMES THIS WEEK.

In the hours before

Local storm report, Aug 9, 6:55 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
755 PM CDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND DMG     1 SW WAUKEE             41.60N 93.87W
08/08/2010                   DALLAS             IA   TRAINED SPOTTER

            10 TO 15 FOOT MATURE TREE BLOWN OVER AT CENTENNIAL PARK.
            TIME ESTIMATED BY RADAR. DELAYED REPORT.

&&

PODRAZIK
Local storm report, Aug 9, 7:49 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 PM CDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     3 ESE COON RAPIDS       41.85N 94.62W
08/08/2010  E60 MPH          GUTHRIE            IA   TRAINED SPOTTER

            SWEET CORN COMPLETELY BLOWN OVER WITH SMALL BRANCHES
            DOWN. SEVERAL PAILS SCATTERED ALL OVER YARD. TIME RADAR
            ESTIMATED. DELAYED REPORT.

&&

PODRAZIK
Local storm report, Aug 9, 9:01 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 PM CDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     TRIPOLI                 42.81N 92.26W
08/08/2010                   BREMER             IA   BROADCAST MEDIA

            SEVERAL TREE LIMBS AND BRANCHES DOWN IN TRIPOLI. FROM
            KWWL. RADAR ESTIMATED. DELAYED REPORT.

&&

PODRAZIK

The radar

The Des Moines radar (KDMX), 45 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 5 heavy rain. Local standard time, as filed.

Heavy Rain, Marion

When
August 9, 9:15 PM CST to August 10, 3:15 AM CST
Where
Marion County, 0.52 mi E of Swan
Reported by
Mesonet
Coordinates
41.470, -93.310

Rainfall was 4.7 inches in the past 6 hours.

Heavy Rain, Mahaska

When
August 9, 11:00 PM CST to August 10, 5:08 AM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Reported by
Broadcast Media
Coordinates
41.290, -92.640

Rainfall since midnight was 3.80 inches.

Heavy Rain, Polk

When
August 9, 11:38 PM CST to August 10, 12:08 AM CST
Where
Polk County, 0.86 mi SE of Lovington
Reported by
Trained Spotter
Coordinates
41.640, -93.690

Within 30 minutes, 2.30 of rain had fallen.

Flash Flood, Polk

When
August 10, 12:26 AM CST to 6:00 AM CST
Where
Polk County, 0.69 mi N of Grimes to 1 mi NNE of Grimes
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.690, -93.800

Creek just west of the intersection of James St and NW 7th Street Place is out of its banks and inundating yards and bike path at least 30 feet out of banks.

Flash Flood, Polk

When
August 10, 12:40 AM CST to 6:00 AM CST
Where
Polk County, 2.18 mi ESE of Lovington to 2.4 mi SW of Saydell
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.640, -93.660

Four feet of flowing water down the street at Aurora and 30th St.

Flash Flood, Polk

When
August 10, 1:20 AM CST to 6:00 AM CST
Where
Polk County, 0.69 mi N of Grimes to 1 mi NNE of Grimes
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.690, -93.800

Creek near James St and NW 7th Street Place is now 50 to 75 feet wide.

Flash Flood, Polk

When
August 10, 1:35 AM CST to 6:00 AM CST
Where
Polk County, 0.86 mi NE of Grimes to 0.47 mi NNE of Grimes
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.690, -93.790

Water from flooded creek flowing over James Road and inundating a few houses along the creek on 7th Street Place. Creek extending to the 1800 block.

Flash Flood, Dallas

When
August 10, 1:36 AM CST to 6:00 AM CST
Where
Dallas County, 0.69 mi N of Hadden Hill to 0.74 mi NE of Hadden Hill
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
41.630, -93.830

Water over V Ave and 156th due to Walnut Creek.

Flash Flood, Marion

When
August 10, 2:44 AM CST to 6:00 AM CST
Where
Marion County, 0.86 mi NE of Fifield to 1.44 mi ENE of Fifield
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.440, -93.020

Water flowing over Highway 163 near mile post 36, water 5 inches deep.

Flash Flood, Polk

When
August 10, 2:46 AM CST to 6:00 AM CST
Where
Polk County, 1.7 mi ESE of Avon to 1.48 mi ESE of Avon
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.520, -93.500

One house had basement walls collapse due to heavy rain in the Avon Lakes area.

Flash Flood, Mahaska

When
August 10, 3:25 AM CST to 7:30 AM CST
Where
Mahaska County, 0.86 mi NE of Keomah to 0.54 mi NE of Keomah
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.290, -92.540

Several people were trapped and stranded in the Keomah area in eastern Oskaloosa.

Flash Flood, Mahaska

When
August 10, 4:38 AM CST to 7:30 AM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa to 0.82 mi S of Lacey
Cause
Heavy Rain
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
41.290, -92.640

Iowa DOT and local media report Highway 92 closed east of Oskaloosa due to the flooding from Spring Creek.

Heavy Rain, Marion

When
August 10, 4:42 AM CST
Where
Marion County, 0.52 mi E of Swan
Reported by
Mesonet
Coordinates
41.470, -93.310

Rainfall total was 4.70 inches.

Heavy Rain, Mahaska

When
August 10, 6:00 AM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Reported by
COOP Observer
Coordinates
41.290, -92.640

Rainfall from overnight was 4 inches.

Flash Flood, Mahaska

When
August 10, 6:36 AM CST to 7:30 AM CST
Where
Mahaska County, 1.08 mi W of Oskaloosa Roth Arpt to 1.18 mi ENE of Oskaloosa Roth Arpt
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
41.271, -92.651

Water receding but still flooding in Oskaloosa. Numerous houses inundated in town with 18 people rescued.

Flash Flood, Mahaska

When
August 10, 6:36 AM CST to 7:30 AM CST
Where
Mahaska County, 0.52 mi W of Cedar to 3.08 mi E of Keomah
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.220, -92.540

Several homes in Wright were flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239788, 239790, 239787, 239793, 239794, 239795, 239796, 239818, 239819, 239797, 239820, 239822, 239789, 239791, 239823, 239825.